Dysautonomia (Autonomic Dysfunction) Community
Help - stats too normal and very symptomatic!
About This Community:

This patient support community is for discussions relating to Dysautonomia (Autonomic Dysfunction) including: Postural orthostatic tachycardia syndrome (POTS), neurocardiogenic syncope, mitral valve prolapse dysautonomia, pure autonomic failure, autonomic instability and others.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Help - stats too normal and very symptomatic!

I've had POTS for 3 years and managed, but this week had the flare from hell. Haven't eaten or slept, severely dizzy, blurry vision, horribly nauseous all the time, and especially in the evening and overnight my heart has been swinging up and down between 55-112, and under 60 is the lowest I've ever seen it go. This is generally very low - 120-160 would be normal! I get chest pain/thumping and feeling odd below 70 so nights have been awful.

I went to hospital on Monday in desperation and had pretty low bp although heart rate was fine. No one had ever heard of POTS but the doctor gave me IV fluids after looking it up on line when I asked. I called a paramedic out overnight when I got too sweaty/shaky/nauseous and my heart rate was in the mid 50s and I couldn't get it up. It took an hour for her to get here and by the time she did I was 60-90 and of course that's 'normal', except for me it's low. On my GP's instructions I went to casualty this afternoon to ask for help with the bad nausea and dizziness and blurred vision. They found my hr/bp low normal (told me how great they were) and shot nausea meds into my cannula. I fainted on the table in front of them, the first time I've ever totally lost consciousness. I couldn't talk for a few minutes afterwards. They checked my bp - it was STILL ok!!! So they gave me a litre of fluid very unwillingly but told my mother even if I pass out not to bring me back. I'm fine, there's nothing on the monitors, nothing they can do.

PLEASE help. This is orthostatic, blood is pooling, my heart is flipping from 55-100 if I just shift position at times, but if it isn't there on the monitor at the second a medic is looking they don't believe it. The fluids help beyond belief but as there was no visible difference to my vitals before the fluids and afterwards, the fact I felt better, could see and walk and wasn't fainting, chest pain gone, makes no odds - they say it makes no provable difference. They don't even admit I fainted.

WHY would I have passed out and the monitors show good figures not moving? And why are they rock solid at times when at others they're all over the place? I was terrified this afternoon and they couldn't hurry me out fast enough. :(
3 Comments Post a Comment
Blank
612876_tn?1355518095
First of all, you need to realize that there's no reason to be terrified. Dysautonomia symptoms can be MISERABLE, but there's absolutely nothing life-threatening in what you're describing, and the more you catastrophize it in your mind, the more catecholamines (stress chemicals) you're bathing your nervous system in which only exacerbates your symptoms.

I don't think the emergency room did anything wrong, per se. What would you expect them to do for a faint besides give you fluids and send you home? Even if stuff is showing up on the monitors, I assure you that fainting is not enough to get you admitted to the hospital; moreover, you don't want to get admitted to the hospital because it's all too easy to catch infections there. From the sound of it what you really need is not *emergency* treatment, but better long-term symptom management. Do you have a specialist who treats you for your POTS? What is your current treatment regimen?

Maybe there's something we can suggest to help with that, I'm hoping.
Cheers,
-Heiferly.
Blank
Avatar_m_tn

Thank you, this was very helpful and calming, perspective is badly needed! I'm usually very chilled out about all this but this has been a week totally different to anything I've experienced before since I've had POTS and I can't figure out why. Being that out of it for the first time was quite an alarming experience, now I know it happens the next time will be less so.

I'm booked in for a review of meds. On instructions yesterday I came off the propranolol to get my heartrate up and I'm back to normal zooming tachy today. I take 0.3 florinef, 10mg propranolol x 2 a day (now stopped) and salt capsules which for 3 years have done a pretty good job. If I have a flare up I can handle it with a lot of extra salt and rest. This is the first time it hasn't helped and despite doing everything I know to do things are still getting worse. The fluids have made a huge difference both times I've had them this week, I've been barely able to talk or sit up at the point they were given with badly blurred vision and once they're in can walk out under my own steam and see clearly. Going to be very difficult to get the ER or cardio to give those again though when there was nothing to see on the monitor before or after to show what exactly had changed to help. At least on Monday I had visibly low BP and they could see that improve.

Again thanks, your mail helped a lot.
Blank
612876_tn?1355518095
Please don't mistake me, I've been there. Fluids can make a huge difference and you're right that our vitals don't always match how you feel. However, as silly as it sounds (it's "just" salt water we all say), IV fluids are a very serious medical intervention with serious risks and issues. As such, doctors are rightly reluctant to resort to that except in dire need.

What is hard for us as patients is that exploring all the different available pharmaceutical options and lifestyle changes is a miserably SLOW trial and error process, whereas fluids give instant gratification. It has taken me years to understand this myself. It has also taken me going through these years of other treatments, further testing, consultation with numerous specialists and sub-specialists, and more surgeries than I can count off the top of my head to get to the point where I'm starting routine IV fluids as part of my treatment regimen. If I had known how sick I would truly be when this would be an option for me, I never would have wanted it so much.

I guess my message is to be careful what you wish for. I do understand how you feel and remember how hard it is to WAIT for med changes and hope for better days ahead. Feel free to vent here! We get it!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dysautonomia (Autonomic Dysfunction) Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
612876_tn?1355518095
Blank
Heiferly
Columbus, OH
Avatar_m_tn
Blank
Ball123